Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Quad Cities, IA

July 18, 1997Jackson County, Iowa; Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 1997, 3:58 AM CDT for Jackson County, Iowa; Carroll County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 3:58 AM CDT (08:58 UTC)
Expired
Jul 18, 1997, 4:45 AM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Jackson County, IA, Carroll County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3559 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3559 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 180859 RRA
SVRMLI
IAC097-ILC015-180945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 AM CDT FRI JUL 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN JACKSON COUNTY IN EAST CENTRAL IOWA
  WESTERN CARROLL COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 445 AM CDT
 
* SOME LOCATIONS AFFECTED
  ARNOLD                             AROUND 405 AM CDT
  PROVING GROUND                     AROUND 405 AM CDT
  BLACKHAWK                          AROUND 405 AM CDT
  SABULA                             AROUND 420 AM CDT
  SAVANNA                            AROUND 420 AM CDT

* AT 356 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 21 MILES NORTH OF CLINTON OR 4 MILES WEST
  OF ARNOLD MOVING EAST AT 15 MPH.
 
SOME OF THESE STORMS WILL CONTAIN LARGE HAIL...GUSTY WINDS...
DEADLY LIGHTNING AND DOWNPOURS OF RAIN.

TEH/EAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:04 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 18, 2:04 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 AM CDT FRI JUL 18 1997

CONCERNS THIS FORECAST PACKAGE ARE POPS AND TEMPS.

ONGOING AREA OF PERSISTENT BUT DISORGANIZED CONVECTION OVER NE IOWA
ATTM.  SLOW MOVING NATURE OF STORMS HAS RESULTED IN SOME LOCALIZED AREAS
OF HEAVY RAIN.  STORMS APPEAR TO BE FIRING ALONG WEAK TROUGH ALONG EDGE
OF CAP WITH SOME WEAK CONVERGENCE NOTED PER LATEST DVN VAD WIND PROFILER
AND SLATER 500-1000 METER WINDS.  ADAP MOSIT FLUX CONVERGENCE HAS ALSO
BEEN PERSISTENT JUST SOUTH OF THIS TROUGH AS WELL SO EXPECT STORMS TO
CONTINUE THROUGH SUNRISE WITH SOME CELLS DRIFTING INTO EXTREME NORTHWEST
ILLINOIS.

MAY CONCERN TODAY IS EVENTUAL AFFECT OF SOUTH DAKOTA CONVECTION ON IOWA.
ETA PEGGED DEVELOPING CONVECTION THIS MORNING AND WILL BE FOLLOWED
CLOSELY.  6Z SURFACE ANALYSIS INDICATED QUASI STATIONARY BOUNDARY LAID
OUT FROM CENTRAL SD INTO SOUTHERN WI.  EXPECT THIS BOUNDARY COMBINED
WITH SHORTWAVE TROUGH ASSOCIATED WITH SD CONVECTIVE SYSTEM TO REFIRE
CONVECTION THIS AFTERNOON VICINITY SPW FSD MML AREA IN AREA OF WEAKER
CAP AND FRONTAL CONVERGENCE. TDS ALREADY POOLED THIS MORNING SOUTH OF
THIS BOUNDARY WITH MID 70 TDS NOTED.  ETA 850-300 THICKNESS SHOULD
STEER SYSTEM SOUTHEAST THROUGH EASTERN IOWA INTO NORTHWEST ILLINOIS
TONIGHT ALONG THTE AXIS.  GIVEN AMOUNT OF INSTABILITY EXPECTED THIS
AFTERNOON... SPC SLIGHT RISK IN ORDER.  OTHER CONCERN IS ONGOING
CONVECTION NE IOWA. SLATER 500-1000 WINDS HAVE BEEN INCREASING OVER THE
LAST 2 HOURS WITH 25KTS NOW AT 500M.  THIS AREA COULD BECOME
PROBLEMATIC LATER THIS MORNING IF IT BECOMES ORGANIZED AND WILL NEED TO
BE WATCHED.

FWC GUIDANCE HAS BEEN CONSISTENTLY RUNNING A FEW DEGREES HIGH THE LAST
3 DAYS SO WILL TRIM BACK ACCORDINGLY.  WITH MUCH HIGHER 850 TDS TODAY
EXPECT FAIR AMOUNT OF CU SO PARTLY SUNNY LOOKS GOOD.

CID  90/40  MLI  91/30  DBQ  87/40  BRL 91/20

TEH

In the hours before

Special weather statement, Jul 18, 1:19 AM CDT, 2 hours 39 minutes before
IAZ041-052-180650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT FRI JUL 18 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY CANCELLED...

THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR
NORTHERN LINN AND WESTERN DELAWARE COUNTY HAS BEEN CANCELLED.
FORTUNATELY...NWS DOPPLER RADAR SHOWED THUNDERSTORMS HAD DRIFTED
NORTHEAST OF THE AREA LETTING AREA STREAMS...DITCHES...AND CULVERTS
TO EMPTY.

NEVER PLAY IN FLOOD WATERS.

HELGESON
Special weather statement, Jul 18, 1:20 AM CDT, 2 hours 38 minutes before
IAZ041-052-180650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT FRI JUL 18 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY CANCELLED...

THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR
NORTHERN LINN AND WESTERN DELAWARE COUNTY HAS BEEN CANCELLED.
FORTUNATELY...NWS DOPPLER RADAR SHOWED THUNDERSTORMS HAD DRIFTED
NORTHEAST OF THE AREA LETTING AREA STREAMS...DITCHES...AND CULVERTS
TO EMPTY.

NEVER PLAY IN FLOOD WATERS.

HELGESON

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.